Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Drugs and hypokalaemia
Hypokalaemia is defined as a serum potassium concentration of less than 3.5 mmol/L, and is one of the most commonly encountered electrolyte abnormalities. Hypokalaemia is further categorized as mild (3 to 3.5 mmol/L), moderate (2.5 to 3 mmol/L), or severe (serum potassium, less than 2.5 mmol/L).
- In mildly hypokalemic patients are usually asymptomatic and are often diagnosed incidentally during routine testing. Moderate hypokalemia is often associated with cramping, weakness, malaise, and myalgias. Severe hypokalemia is often associated with ECG changes, and can lead to various arrhythmias, including heart block, atrial flutter, paroxysmal atrial tachycardia, and ventricular fibrillation.
- The most common drug causes of hypokalaemia relate to treatment with diuretic agents such as thiazides (including indapamide and hydrochlorothiazide) and the loop diuretic frusemide. Other drug-induced causes are theophylline, and Addisonian crisis after steroid treatment.
- Treatment will involve the adminsitration of potassium supplements and addressing the underlying causes.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to email@example.com.